Methadone may cause potentially fatal arrhythmia, Georgetown researchers find

April 01, 2001

WASHINGTON, D.C. - Methadone, a drug commonly used to treat patients addicted to narcotics, may, in high dosages or in susceptible individuals, cause a potentially fatal cardiac arrhythmia known as torsades de pointes (TdP), researchers at Georgetown University Medical Center have found. An abstract of their findings will be presented Wednesday, April 4, at the Experimental Biology 2001 annual meeting.

"Because methadone is widely used to treat patients dependent on heroin and other narcotic drugs, and it is not unusual for such patients to have cardiovascular complications, we weren't sure whether the reported arrhythmias were due to drug addiction or some other factor," said Raymond L. Woosley, MD, PhD, associate dean of clinical research at Georgetown Medical Center. "However, our data clearly show that methadone has the same pharmacologic actions that are seen with other agents known to cause these arrhythmias."

In the laboratory, Woosley and his colleagues showed that methadone blocks a key potassium channel in human and animal cells, which, if the same thing occurred in a human heart, could lead to a potentially fatal arrhythmia.

The team's findings have not yet been confirmed in humans, but their hypothesis about methadone's role in causing arrhythmias came from anecdotal reports to an international registry that Woosley and his colleagues established to collect cases of cardiac arrhythmias following administration of specific medication(s). The registry website, www.QTdrugs.org, is funded by the General Clinical Research Center (GCRC) and the Center for Education and Research on Therapeutics (CERT) at Georgetown.

Woosley cautioned that patients should not become concerned about these findings and stop taking their methadone. However, if they experience symptoms of dizziness or loss of consciousness they should contact their physician as soon as possible. He also cautioned physicians to be aware of the potential for methadone to induce torsades de pointes because of its ability to block cardiac potassium channels. Woosley and his colleagues now plan to conduct studies in humans to further examine methadone's potential cardiac effects.
-end-
Georgetown University Medical Center includes a biomedical research enterprise as well as the nationally ranked School of Medicine, and the School of Nursing and Health Studies.

Georgetown University Medical Center

Related Arrhythmias Articles from Brightsurf:

Cardiac arrhythmias linked to gene mutations
Life-threatening cardiac arrhythmias can be linked to the functional and structural consequences of gene mutations.

Critically ill COVID-19 patients are 10 times more likely to develop cardiac arrhythmias
Patients with COVID-19 who were admitted to an intensive care unit were 10 times more likely than other hospitalized COVID-19 patients to suffer cardiac arrest or heart rhythm disorders, according to a new study.

Scientists discover more than 200 genetic factors causing heart arrhythmias
Hundreds of new links have been found between people's DNA and the heart's electrical activity, according to a study of almost 300,000 people led by researchers at Queen Mary University of London and the Broad Institute of MIT and Harvard.

Supercomputing drug screening for deadly heart arrhythmias
First atomistic to tissue multiscale computational pipeline developed for screening drugs for cardiotoxicity.

Hydroxychloroquine linked to increased risk of cardiac arrhythmias
In a brief report published today in JAMA Cardiology, a team of pharmacists and clinicians at Beth Israel Deaconess Medical Center (BIDMC), part of Beth Israel Lahey Health, found evidence suggesting that patients who received hydroxychloroquine for COVID-19 were at increased risk of electrical changes to the heart and cardiac arrhythmias.

Study homes in on possible cause of sudden cardiac deaths
By studying the sick hearts removed from four patients undergoing heart transplants, researchers have identified a protein and a signaling pathway that may contribute to sudden death in an inherited form of heart disease.

Study reveals how low oxygen levels in the heart predispose people to cardiac arrhythmias
Low oxygen levels in the heart have long been known to produce life-threatening arrhythmias, even sudden death.

Prolonged breath-holding could help radiotherapy treatment of cardiac arrhythmias
A technique that enables patients suffering from heart conditions to hold their breath safely for over five minutes could have potential as part of a new treatment for cardiac arrhythmias, say researchers at the University of Birmingham.

Studying drivers behind cardiac arrhythmias
Despite advances in medical imaging, the mechanisms leading to the irregular contractions of the heart during rhythm disorders remain poorly understood.

Using smartphones and laptops to simulate deadly heart arrhythmias
Using graphics processing chips designed for gaming applications and software that runs on ordinary web browsers, researchers have moved the modeling of deadly spiral wave heart arrhythmias to less costly computers, and even to high-end smartphones.

Read More: Arrhythmias News and Arrhythmias Current Events
Brightsurf.com is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon.com.